Alert archive / Puerto Rico / Rip Current Statements in 2020
Rip Current Statement 1, NWS JSJ
NWS JSJ issued this rip current statement at Jan 3, 2020, 2:01 AM CST. It took effect at Jan 3, 2020, 4:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2020, 2:01 AM CST (08:01 UTC)
- In effect from
- Jan 3, 2020, 4:00 AM CST
- Expired
- Jan 3, 2020, 4:00 PM CST
- In force
- 12 hr
- Issued by
- NWS JSJ
The text
As transmitted.
802 WHCA42 TJSJ 030801 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 401 AM AST Fri Jan 3 2020 PRZ001-005-008-031615- /O.NEW.TJSJ.RP.S.0001.200103T1000Z-200104T1000Z/ San Juan and Vicinity-North Central-Northwest- 401 AM AST Fri Jan 3 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... * WHAT...Dangerous rip currents expected. * WHERE...San Juan and vicinity, North Central and Northwest coasts. * WHEN...Through late tonight. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
730 WHCA42 TJSJ 031547 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 1147 AM AST Fri Jan 3 2020 PRZ001-005-008-032200- /O.EXT.TJSJ.RP.S.0001.000000T0000Z-200103T2200Z/ San Juan and Vicinity-North Central-Northwest- 1147 AM AST Fri Jan 3 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 6 PM AST THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...San Juan and vicinity, North Central and Northwest coasts. * WHEN...Until 6 PM AST this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Jan 2, 7:52 PM CST, 6 hours 9 minutes earlier.
Area forecast discussion, Jan 2, 7:52 PM CST, 6 hours 9 minutes before
Area Forecast Discussion National Weather Service San Juan PR 952 PM AST Thu Jan 2 2020 .UPDATE...The surface trough is passing through the local area now, and with is we have an increase in moisture, clouds and rain. The shower activity has been generally light, though persistent across the northern USVI and the northeastern portions of PR under a NE wind flow. This shower activity and pattern is expected to continue through the night, with a slightly higher shower activity possible as the night progresses. The sfc trough is moving west, and by Friday afternoon the shower activity is expected to start decreasing across the USVI and eastern PR, but south and western PR will have a good chance of showers on Friday afternoon. The dry slot expected for Saturday still looks like a possibility, but a patch of moisture could move in on Saturday afternoon, causing once again an increase in shower activity over the local islands, especially over several sectors in Puerto Rico. && .AVIATION...Through tonight, -SHRA is expected across the local area, causing at least VCSH across most of the local terminals, and some of them affecting the sites, that is why -SHRA was put in the prevailing group of some of the local TAF sites. Although the SHRA activity is expected to move west and eventually become more persistent at the terminals in Puerto Rico by 03/18Z, VCSH was written on TAF due to some uncertainty. That said, SHRA is in the official forecast and BKN/OVC skies at around FL050 are expected on Friday. && .MARINE...Small craft operators are urged to exercise caution due to winds up to 20 knots across the offshore Atlantic waters. Elsewhere, winds up to 15 knots and seas up to 5 feet. A NW swell could be invading the local waters on Monday night, causing hazardous seas thereafter. && .PREV DISCUSSION... /issued 200 PM AST Thu Jan 2 2020/ SYNOPSIS... A surface trough moving across the forecast area will result in cloudy skies and passing showers across the islands and surrounding waters. Drier conditions will begin early in the weekend as a high pressure establishes across the central Atlantic. Another surge in moisture will arrive in the upcoming workweek and may generate what appears to be a typical winter weather pattern. Seas will remain fairly calm for today, though a slight increase is expected by tomorrow. SHORT TERM...Today trough Saturday A weak surface high pressure will continue to yield east- northeast winds for the rest of the forecast period. A wet pattern will continue through late Friday night as a surface trough moves in from the west. Better low-level moisture associated with this feature will result in shower activity, mainly over portions of southwestern PR and the USVI each afternoon. Rainfall amounts are expected to be moderate as these showers will drift and fade away fairly fast. Dry conditions at mid to upper levels will inhibit the development of thunderstorms. A drier air mass will move from the north over the islands as a high pressure builds across the central Atlantic by early Saturday and through the weekend. This will promote a stable weather pattern with pleasant temperatures and quick passing showers from time to time. LONG TERM...Sunday through Friday...From Prev Discussion High surface pressure will begin to quickly move out of the area by Sunday, though we will continue to feel the effects of the ridge aloft for a bit longer as it decouples from the surface high. This will keep the upper levels of the atmosphere with unfavorable conditions for thunderstorms. However, with the low-level flow generally from the northeast for Sunday into Monday, this wind direction is usually conducive for showers across the region for the north and east coasts of Puerto Rico. An increase in moisture will occur heading into the next workweek that will help to increase showers across the region. Though no major fronts or other weather systems are expected, patches of moisture riding in on the easterly trade winds will bring periods of rainfall across the region, again favoring the north and east coast. Heading into the middle to end of the workweek, high surface pressure will once again take hold across the region, favoring strong easterly winds over the forecast area. These forecasted winds of roughly 25 mph will certainly have an impact on marine conditions. Decent moisture advection through the workweek will continue the showery pattern, with upper levels never really becoming very favorable for thunderstorms. Low level steering flow will be stronger as the next week progresses. AVIATION... A surface trough will bring clouds with SHRA/-SHRA ovr the local flying area and some of them will affect local TAF sites through the forecast period. +SHRA/SHRA will develop ovr the interior and SW-PR through at least 02/23Z. Periods of MVFR/IFR CIGS/VSBYs and mtn obscurations are expected with this activity. Winds will continue from the ENE at 10-15 kt with gusts up to 25 kt, becoming calm to light and VRB aft 02/23z. MARINE... Mariners can expect seas up to 5 feet across the expose waters, and up to 4 feet in protected waters. Winds will continue between 10 and 15 knots increasing at 15 to 20 kt later tonight. Therefore, seas are expected to increase up to 6 feet with occasional seas up to 8 feet by this evening. A moderate risk of rip currents will continue for the northeast facing beaches. && .PRELIMINARY POINT TEMPS/POPS... SJU 76 83 74 83 / 60 60 30 30 STT 74 84 74 84 / 80 30 30 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...JA LONG TERM....CS PUBLIC DESK...RVT
Hazardous weather outlook, Jan 2, 4:24 AM CST, 21 hours 37 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 358 AM AST jueves 2 de enero de 2020 AMZ710>745-PRZ001>013-030800- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera del Atlantico y Caribe- 358 AM AST jueves 2 de enero de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Inundaciones...Lluvia fuerte pudiera resultar en inundaciones urbanas y de pequenos riachuelos en el suroeste de Puerto Rico. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas con exposicion en el noreste. .Dias dos hasta el siete...viernes a miercoles Un riesgo alto de corrientes marinas se desarrollara a lolargo de las playas de la costa Norte de Puerto rcio comenzando desde el lunes en la noche. El riesgo de corrientes marinas en general aumentara para todas las costas luego oleaje de hasta 7 pies se mobera a las aguas del norte. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores. Sin embargo, se les exhorta a los observadores individuales a reportar vientos fuertes, inundaciones o corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-030800- San Tomas, San John y Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 358 AM AST jueves 2 de enero de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas del noroeste de San Thomas. .Dias dos hasta el siete...viernes a miercoles Un riesgo alto de corrientes marinas se desarrollara a lolargo de las playas de la costa Norte de Puerto rcio comenzando desde el lunes en la noche. El riesgo de corrientes marinas en general aumentara para todas las costas luego oleaje de hasta 7 pies se mobera a las aguas del norte. .Comunicado sobre informacion reportada por observadores... Se les exhorta a los observadores individuales a reportar corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
Nearby
Rip Current Statements in Puerto Rico, 2020Every rip current statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.